Melasma and Birth Control

Melasma often referred to as the “pregnancy mask” can also be caused by your birth control. Melasma occurs when melanocytes (the cells responsible for creating pigment in your skin) are stimulated into over-producing melanin, dark spots.  This also happens from overexposure to UV rays.  Melanocytes are also stimulated by the female sex hormones estrogen and progesterone. When you're taking the pill, those hormone levels can change, and this could result in hyperpigmentation/dark spots.

Melasma typically appears as splotchy hyperpigmented patches on the face, usually the cheeks, bridge of the nose, forehead, chin, and upper lip. .

Melasma is one of the more difficult types of hyperpigmentation to treat and fade.
If your Melasma is brought on by birth control I suggest internally supporting your liver. As with most medication affects our liver. You can do this by drinking hot water with lemon first thing in the morning. There are herbal teas that will also support your liver however I hey can make your birth control less effective. .

Apply a physical sunscreen daily. Chemical sunscreen causes heat in the skin. With Melasma you want to keep you skin and body cool. Heat can exacerbate it. .

Be mindful of your workouts. Yoga is great for your body and skin. Hot yoga if you have Melasma is not a good fit. Again heat internally and externally can exacerbate it. .

Leave a comment

Please note, comments must be approved before they are published